Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 68, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2019, 3:19 PM CDT for 5 counties in Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2019, 3:19 PM CDT (20:19 UTC)
- Expired
- Jun 15, 2019, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Franklin County, IA, Hamilton County, IA, Hardin County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WUUS53 KDMX 152019
SVRDMX
IAC069-079-083-187-197-152100-
/O.NEW.KDMX.SV.W.0068.190615T2019Z-190615T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
319 PM CDT Sat Jun 15 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Hardin County in central Iowa...
East central Webster County in central Iowa...
Southeastern Wright County in north central Iowa...
Southwestern Franklin County in north central Iowa...
Hamilton County in central Iowa...
* Until 400 PM CDT.
* At 318 PM CDT, a severe thunderstorm was located over Webster City,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Webster City, Jewell Junction, Big Wall Lake, Alden, Ellsworth,
Stanhope, Duncombe, Williams, Blairsburg, Kamrar, Woolstock,
Popejoy, Webster City Municipal Airport and Brushy Creek St
Recreation Area.
This includes Interstate 35 between mile markers 136 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4258 9331 4221 9370 4221 9374 4247 9405
4268 9376
TIME...MOT...LOC 2018Z 295DEG 31KT 4248 9378
HAIL...0.88IN
WIND...60MPH
$$
Fowle2 follow-up statements
899
WWUS53 KDMX 152046
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
346 PM CDT Sat Jun 15 2019
IAC187-152056-
/O.CAN.KDMX.SV.W.0068.000000T0000Z-190615T2100Z/
Webster IA-
346 PM CDT Sat Jun 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WEBSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and north central Iowa.
LAT...LON 4258 9331 4221 9370 4221 9374 4237 9392
4266 9368
TIME...MOT...LOC 2046Z 287DEG 23KT 4243 9355
$$
IAC069-079-083-197-152100-
/O.CON.KDMX.SV.W.0068.000000T0000Z-190615T2100Z/
Hardin IA-Wright IA-Franklin IA-Hamilton IA-
346 PM CDT Sat Jun 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN HARDIN...SOUTHEASTERN WRIGHT...SOUTHWESTERN FRANKLIN
AND HAMILTON COUNTIES...
At 346 PM CDT, a severe thunderstorm was located 9 miles northeast of
Jewell Junction, or 13 miles east of Webster City, moving east at 25
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Webster City, Jewell Junction, Big Wall Lake, Alden, Ellsworth,
Stanhope, Williams, Blairsburg, Kamrar, Popejoy and Webster City
Municipal Airport.
This includes Interstate 35 between mile markers 136 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4258 9331 4221 9370 4221 9374 4237 9392
4266 9368
TIME...MOT...LOC 2046Z 287DEG 23KT 4243 9355
HAIL...0.88IN
WIND...60MPH
$$
Fowle769
WWUS53 KDMX 152100
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
400 PM CDT Sat Jun 15 2019
IAC069-079-083-197-152110-
/O.EXP.KDMX.SV.W.0068.000000T0000Z-190615T2100Z/
Hardin IA-Wright IA-Franklin IA-Hamilton IA-
400 PM CDT Sat Jun 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARDIN...
SOUTHEASTERN WRIGHT...SOUTHWESTERN FRANKLIN AND HAMILTON COUNTIES HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and north central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
LAT...LON 4258 9331 4221 9370 4221 9374 4237 9392
4266 9368
TIME...MOT...LOC 2100Z 288DEG 14KT 4246 9359
$$
FowleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:32 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 15, 12:32 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1232 PM CDT Sat Jun 15 2019 .DISCUSSION.../Today through Friday/ Issued at 333 AM CDT Sat Jun 15 2019 The primary concern this morning will be convective trends with likely events later today into this evening, around Tuesday/Wednesday, and then a few others later into the extended forecast. The current situation has a short wave/MCV pushing through KS with associated convection attempting to blossom across northern MO and far southern IA in an axis of 0-2km moisture convergence. The typical nocturnal support is not impressive however with rather weak warm/theta-e advection this far north, and the northern MO convection will likely struggle to get too far north based on Corfidi vectors pulling cells south and the better H85 flow and moisture convergence staying to our south. Thus will keep some low PoPs south this morning. Whatever does materialize should likely stay below severe limits. Although MUCAPEs are 1-2K j/kg, effective shear is minimal. Attention will then turn upstream to our NW with synoptic scale lift increasing ahead of the approaching MT/ND short wave/PV anomaly. Although much of it will stay to our north, this feature will increase our QG forcing to some degree and likely increase convection NW into peak heating. Both NAM and GFS upstream dewpoints are overdone versus 07z obs, especially the NAM, so will stay closer to lower GFS expectations and 2-3K j/kg MLCAPEs by afternoon. Expect convection to develop along the weak surface front/trough reflection by early afternoon at the latest and progress slowly south and east into the evening before exiting toward midnight. Deep shear is initially weak, but does increase a bit by 00z-03z so the potential for organization and supercells does increase a into the day. Even so the shear is never too much so the severe potential will likely stay toward a low end Slight Risk per the current Day 1 outlook. The HREF calibrated severe guidance reflects this thinking as well. Nevertheless there will be some large hail and damaging wind possible and even a minimal stretching/thermodynamically dominate tornado potential, especially if the higher end of the instability spread is realized even though the low level shear is weak. The heavy rain parameter space is not overly impressive and near seasonal normals, but there could still be some locally heavy rains, mainly due to storm motions no better than 20kts as shown by the mean wind and Bunkers supercell motion. Although it should be quite warm and humid today, the weekend warmth and humidity should drop off again somewhat as we start a few days of dry weather into early next week. Our next precip window will be Tuesday into Wednesday, but confidence here and beyond is not great due to subtle features. However both the ECMWF and GFS show large scale forcing into IA during peak heating Tue, and another following wave Wed. The weak surface flow will not really allow for much preceding return flow however so both instability and shear will be low keeping the severe weather potential minimal. The flow will remain somewhat weak in the extended although the pattern will change somewhat as brief ridging transitions to some degree of SW flow aloft. Predictability is low because of this persistent weak flow and ill-defined short waves and associated surface features, but the overall pattern supports a prolonged period of low end PoPs. The potential for strong to severe convection may increase somewhat again toward the end of the period however as a bit stronger SW flow will increase our deep shear and allow for a return to climatological instability. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1231 PM CDT Sat Jun 15 2019 Weak boundary situated over central/eastern sections aiding in development of iso thunder at 17z and expect some convection to pop and recycle through mid afternoon. More organized convection expected aft 22z over central/northwest areas as larger portion of the region realizes CAPE release. Have mainly VCTS/VCSH for now but will monitor for potential better timing of categorical chances. Winds rather light except near convection. MVFR/IFR cigs move into northeast sections at KMCW/KALO/KFOD from 12-18z Sunday as southern sites KDSM/KOTM generally VFR through period. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...REV
Hazardous weather outlook, Jun 15, 4:36 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 436 AM CDT Sat Jun 15 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-160945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 436 AM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Non-severe thunderstorms are possible through this morning across southern Iowa. Strong to severe thunderstorms are possible this afternoon and evening. The main threats are lightning, large hail, and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday through Thursday. At this time, the predictability of severe weather is too low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Kotenberg
In the hours before
Local storm report, Jun 15, 2:15 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND GST 3 N STEAMBOAT ROCK 42.45N 93.06W
06/15/2019 M49 MPH HARDIN IA MESONET
MESONET STATION RSBI4 3 N STEAMBOAT ROCK.
&&
FOWLELocal storm report, Jun 15, 2:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND GST 4 S ELDORA 42.31N 93.09W
06/15/2019 M50 MPH HARDIN IA MESONET
CWOP SITE - KIAELDOR7.
&&
FOWLELocal storm report, Jun 15, 2:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG ELDORA 42.36N 93.10W
06/15/2019 HARDIN IA EMERGENCY MNGR
TREES DOWN IN ELDORA.
&&
REVLocal storm report, Jun 15, 3:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND GST 4 NNE FONDA 42.63N 94.81W
06/15/2019 M55 MPH POCAHONTAS IA MESONET
CWOP SITE - KIAFONDA2.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 15 min |
| Jun 15, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| Jun 15, 2:32 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 28 min |
| Jun 15, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall | 41 min |
| Jun 15, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 40 min |
| Jun 15, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 34 min |
| Jun 15, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 36 min |
| Jun 15, 3:48 PM CDT | Flash Flood Warning | DMX | Grundy, Hardin, Marshall | 6 hr |
| Jun 15, 4:21 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 24 min |
| Jun 15, 4:48 PM CDT | Special Weather Statement | DMX | Jasper, Polk | 57 min |
| Jun 15, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marshall, Polk, Story | 54 min |
| Jun 15, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 40 min |
| Jun 15, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 59 min |
| Jun 15, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 41 min |
| Jun 15, 6:48 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Wapello | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.